Will an Anti-depressant make me more suicidal?

Discussion in 'Therapy and Medication' started by james79, Oct 27, 2009.

  1. james79

    james79 Member

    Hello folks,

    I finally called my therapist today to make an appointment to get on an anti-depressant but I'm concerned that they might enhance my desire to die. Why do drug sites warn that some anti-depressants will make us more suicidal? isn't the whole point of taking them to avoid this feeling?

    Also I'm currently on Adderal XR 25mg and was wondering if anyone would recommend a combo drug so that I don't have to take both Adderal and an anti-depressant? Do they make such a drug?

    Obviously my doctor will be able to advise me, but I have grown suspicious of drug company kickback doctors and I trust you guys so any recommendations on anti-depressants would be appreciated.

    Thank you,
  2. Aurora Gory Alice

    Aurora Gory Alice Well-Known Member

    I've personally never been on an anti-depressant that has made me more suicidal. But I know in the early stages of taking them (usually first 4 - 6 weeks) the side effects made me feel like crap! I almost stopped taking them because of those first 4 - 6 weeks alone. But after that things really picked up, the side effects subsided like my Doctor said they would and they really kicked in.
    I mean it wasn't some dramatic change, I didn't all of a sudden feel super happy. But I felt able to cope, because before I feel like I was in the water and sinking but they made me feel able to keep afloat. All of the hard work from there (i.e. the swimming!) I had to/have to do myself.

    But I personally think most of them are okay. I've only been on a few and I haven't had any trouble with Fluoxetine or Amitriptyline.
  3. james79

    james79 Member

    Thank you! I'm really looking forward to the possibility of going through a day without this constant desire to die.
  4. alison

    alison Well-Known Member

    I know that this is really late & you've probably already decided whether to take meds or not, but I took a pharmacology class and they said that it is very, very unlikely that anti-depressants will cause increased suicidality. However, there has been a rare case here and there in teenagers and young adults, so they put a black box warning on it to be safe. However, anti-depressants tend to do far more good than damage, so most psychiatrists wouldn't discourage their use because of the very unlikely risk. But it was a class, so perhaps just one professors opinion :)

    hope whatever decision you made worked out!